Colorado, 2014Winter Storm in Colorado, December 25 to 26, 2014
December 25 to 26, 2014 · NWS PUB · 1 event in 1 county or zone
A storm system produced areas of heavy snow, primarily to higher terrain of southern Colorado. Beulah (Pueblo County) and Penrose (Fremont County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced areas of heavy snow, primarily to higher terrain of southern Colorado. Reported snow amounts included 6 to 7 inches around Maysville (Chaffee County)...Beulah (Pueblo County) and Penrose (Fremont County). Around a foot was noted near Crestone (Saguache County)...and a localized 18 inches was measured southeast of Texas Creek (Fremont County). Near the summit of Wolf Creek Pass...23 inches of snow accumulated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 25, 5:13 AM MST, 47 minutes earlier.
Area forecast discussion, Dec 25, 5:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
513 AM MST THU DEC 25 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM MST THU DEC 25 2014
...INCREASING SNOWFALL ALONG THE CONTDVD TODAY WHICH SPREADS EAST
THROUGH TONIGHT...
CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING
MODERATE TO STRONG SOUTHWEST FLOW ALOFT ACROSS THE THE REGION WITH A
BROAD UPPER TROUGH DIGGING ACROSS THE GREAT BASIN REGION AT THIS
TIME. REGIONAL RADARS AND OBSERVATIONS INDICATING SCATTERED ECHOES
MOVING ACROSS WESTERN COLORADO WITH SOME LIGHT SNOW FALLING ALONG
THE HIGHER TERRAIN OF THE CONTDVD. MIXING ASSOCIATED WITH LEE TROUGH
ACROSS THE EASTERN PLAINS KEEPING THE LOWER EASTERN SLOPES THROUGH
THE FAR SE PLAINS VERY MILD THIS MORNING WITH TEMPERATURES IN THE
30S TO LOWER 40S...WITH TEMPERATURES ACROSS THE CONTDVD AND HIGH MT
VALLEYS MAINLY IN THE SINGLE DIGITS AND TEENS.
LATEST MODEL RUNS COMING IN A TAD SLOWER AND FURTHER NORTH WITH THE
GREAT BASIN TROUGH...WHICH NOW LIFTS OUT ACROSS THE STATE THROUGH
THE DAY FRIDAY. AT ANY RATE...MODERATE SOUTHWEST FLOW CONTINUES
ACROSS THE AREA TODAY AND BECOMES MORE SOUTHERLY THROUGH TONIGHT
WHICH WILL ALLOW FOR PERIODS OF MODERATE TO HEAVY SNOWFALL TO
DEVELOP AND PERSIST FOR AREAS ALONG THE CONTDVD THROUGH TONIGHT.
OROGRAPHIC FLOW FAVORS THE EASTERN SAN JUAN MTS WHERE 8 TO 12 INCHES
WILL BE POSSIBLE THROUGH TONIGHT...WITH 4 TO 8 INCHES POSSIBLE
ACROSS THE LA GARITA MTS AS WELL AS THE SAWATCH AND MOSQUITO RANGES.
SNOW FALL SPREAD EAST ACROSS THE HIGH MTS VALLEYS AND SOUTHEASTERN
MOUNTAINS THROUGH THE AFTERNOON AND EVENING HOURS...WITH 1 TO 4
INCHES POSSIBLE THROUGH TONIGHT.
SLOWER AND FURTHER NORTH PLACE OF SYSTEM SLOWS TIMING OF ASSOCIATED
COLD FRONT MOVING ACROSS THE EASTERN PLAINS THROUGH THE LATE
AFTERNOON AND EVENING WILL ALLOW FOR TEMPS TO WARM INTO THE MID 40S
TO UPPER 50S ACROSS THE EASTERN PLAINS THROUGH THE EARLY AFTERNOON.
GUSTY NORTH TO NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH EXPECTED TO
HIT THE PALMER DVD BETWEEN 23Z-02Z AND THEN CONTINUE ACROSS THE
SOUTHEAST PLAINS THROUGH THE REST OF THE NIGHT. LATEST MODELS NOT AS
STRONG WITH H7 EAST TO NORTHEAST FLOW ACROSS THE EASTERN MTS AND
PLAINS THOUGH STILL SHOULD SEE A PERIOD OF LIGHT TO MODERATE
SNOWFALL ACROSS THE PIKES REGION TONIGHT WITH CURRENT WINTER WEATHER
ADVISORY FOR TELLER AND NORTHERN EL PASO COUNTIES STILL ON TRACK
WITH 4 TO 9 INCHES OVERNIGHT...GREATEST OVER PIKES PEAK. SHOULD SEE
LIGHT SNOWFALL SPREADING SOUTH AND WEST ACROSS THE REST OF THE
SOUTHEAST PLAINS AND SOUTHEASTERN MTS THROUGH THE OVERNIGHT
HOURS...WITH BEST CHANCES OF ACCUMULATING SNOW ALONG AND WEST OF THE
I-25 CORRIDOR.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MST THU DEC 25 2014
LATEST MODEL RUNS LOOK JUST SLIGHTLY SLOWER AND WEAKER WITH THE
UPPER LOW CROSSING THE AREA FRI...THOUGH OVERALL FORECAST IS
GENERALLY ON TRACK. MID-LEVEL CIRCULATION FORECAST TO BE
NEAR/JUST EAST OF THE 4 CORNERS AT 12Z FRI...WITH SYSTEM THEN
TRACKING EASTWARD AND GRADUALLY WEAKENING AS IT MOVES INTO
WESTERN KS BY 00Z SAT. EXPECT PERIODS OF LIGHT TO MODERATE SNOW
TO PERSIST OVER THE MOUNTAINS THROUGH THE DAY FRIDAY...WITH
HEAVIEST SNOWS NEAR THE CONTINENTAL DIVIDE EARLY IN THE DAY
SHIFTING TO THE EASTERN MOUNTAINS BY AFTERNOON. WITH SLIGHTLY
SLOWER EASTWARD PROGRESSION OF THE TROUGH...DID EXTEND WINTER
HIGHLIGHTS UNTIL 00Z SAT FOR CONTINENTAL DIVIDE ZONES...AS AT
LEAST SOME LIGHTER SNOWS WILL PERSIST THROUGH MUCH OF THE DAY FRI.
CONSIDERED A WINTER WEATHER ADVISORY FOR THE WETS/SANGRES/SRN I-25
CORRIDOR FOR FRI/FRI EVENING...BUT GIVEN QUICKLY WEAKENING UPSLOPE
FLOW BY 00Z AS 700MB/500MB CIRCULATION FADES...SNOWFALL AMOUNTS
MAY COME UP JUST SHORT AND WILL PUNT DECISION TO THE DAY SHIFT.
REMAINING MOUNTAINS/PLAINS/I-25 CORRIDOR (INCLUDING PUB AND COS)
WILL SEE SOME LIGHT ACCUMULATING SNOW THROUGH THE DAY WITH MOST
AMOUNTS IN THE 1-2 INCH RANGE. CLOUDS/SNOW/COLD ADVECTION WILL
HOLD FRI MAX TEMPS DOWN...THOUGH DIDN'T GO AS COLD AS FRIGID MAV
GUIDANCE AND STUCK CLOSER TO BLENDED CONSENSUS NUMBERS.
SYSTEM EXITS THE AREA FRI NIGHT AND WITH LOW AND MID LEVEL FLOW
BECOMING NORTHWESTERLY...EXPECT SNOW TO END QUICKLY OVER ALL BUT
THE HIGHER PEAKS OF THE CENTRAL MOUNTAINS BY MIDNIGHT. CLEAR SKIES
BUT CHILLY TEMPS ON FRI WITH MOST LOCATIONS STAYING BELOW
FREEZING. LEE TROUGH BEGINS TO DEEPEN SAT NIGHT AS NEXT UPPER
TROUGH DIGS INTO THE PACIFIC NORTHWEST...LEADING TO A RATHER
TRICKY MIN TEMP FORECAST. AT THIS POINT...SUSPECT MOST AREAS WILL
DECOUPLE LONG ENOUGH TO DROP LOWS DOWN TOWARD GUIDANCE
NUMBERS...WITH PERHAPS SOME SLOWLY RISING TEMPS BY
MORNING...ESPECIALLY EASTERN MOUNTAIN SLOPES. MAX TEMPS SUN
SHOULD WARM SLIGHTLY MOST AREAS AS 700 MB THERMAL RIDGE BRIEFLY
DEVELOPS...THOUGH COLDER AIR WILL BE LURKING NEARBY OVER NORTHEAST
CO AS NEXT COLD FRONT BEGINS TO PUSH SOUTH. DEEPEST MOISTURE
STAYS NORTH OF THE AREA THROUGH THE DAY SUN...THOUGH WITH
STRENGTHENING JET OVERHEAD...SUSPECT A FEW SNOW SHOWERS WILL BREAK
OUT ALONG THE CONTINENTAL DIVIDE BY LATE AFTERNOON...ESPECIALLY
NORTH OF MONARCH PASS.
COLD FRONT PUSHES BACK SOUTH THROUGH THE PLAINS SUN NIGHT...WITH
FAIRLY DEEP COLD AIR AND STRENGTHENING UPSLOPE FLOW LEADING TO
LIGHT SNOW DEVELOPING OVER THE EASTERN MOUNTAINS AND PLAINS
DURING THE DAY MON. STILL LOOKS LIKE A PROLONGED LIGHT SNOW EVENT
ACROSS THE AREA MON INTO TUE...DRIVEN MAINLY BY UPSLOPE FLOW
INTERACTING WITH JET OVERHEAD...THOUGH A FEW SPOTS OVER THE
EASTERN MOUNTAINS MAY ACCUMULATE SEVERAL INCHES OF VERY FLUFFY/LOW
DENSITY SNOW AS BITTERLY COLD AIR SETTLES INTO THE REGION. MAX
TEMPS WILL STAY WELL BELOW FREEZING ALL AREAS MON...THEN STRUGGLE
TO REACH THE SINGLE DIGITS AND TEENS TUE AS 1055MB SURFACE HIGH
DROPS INTO THE CENTRAL PLAINS. TUE NIGHT COULD BE ESPECIALLY COLD
WITH BELOW ZERO READINGS AREA-WIDE...AND IF SKIES CLEAR...A FEW
FRESHLY SNOW COVERED SPOTS COULD REACH MINUS 15F-20F AS HEART OF
THE COLD AIR MASS MOVES THROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 340 AM MST THU DEC 25 2014
VFR CONDITIONS WITH BREEZY SOUTHWEST WINDS EXPECTED AT COS...PUB
AND ALS OVER THROUGH AT LEAST 00Z FRI...AS UPPER TROUGH ACROSS THE
GREAT BASIN SLOWLY PUSHES EAST INTO WESTERN COLORADO OVERNIGHT.
MVFR AND LOCALLY IFR CONDITIONS POSSIBLE AFT 00Z FRI...AS SNOWFALL
ACROSS THE CONTDVD SPREADS EAST ACROSS THE HIGH MT VALLEY...AND A
COLD FRONT PUSHES SOUTH AND WEST ACROSS THE PALMER DVD AND
SOUTHEAST PLAINS THROUGH 06Z. COS WILL HAVE THE BEST CHANCES OF
SEEING LIGHT ACCUMULATIONS OF 1 TO 2 INCHES BY 12Z FRI...WITH
HIGHER AMOUNTS EXPECTED NORTH AND WEST OF THE TERMINAL.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO NOON MST
FRIDAY FOR COZ081-082-084.
WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR COZ060-066.
WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR COZ068.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST
FRIDAY FOR COZ058.
&&
SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, Dec 24, 3:19 PM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MST WED DEC 24 2014
COZ058>089-093>099-252230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
319 PM MST WED DEC 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE TOWARD DAYBREAK
ACROSS THE HIGHER ELEVATION OF THE CONTINENTAL DIVIDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG WEATHER SYSTEM WILL MOVE INTO WESTERN COLORADO EARLY
CHRISTMAS DAY...THEN ACROSS THE STATE THURSDAY NIGHT INTO FRIDAY.
SNOW WILL DEVELOP ALONG ALL OF THE CONTINENTAL DIVIDE EARLY
CHRISTMAS MORNING...AND BECOME HEAVY AT TIMES CHRISTMAS AFTERNOON
INTO EARLY FRIDAY. SNOW WILL SPREAD EASTWARD TO THE PIKES PEAK
REGION THURSDAY NIGHT...WITH SEVERAL INCHES OF SNOW LIKELY ALONG
THE PALMER DIVIDE AND OVER THE RAMPART RANGE BY MIDMORNING FRIDAY.
ACROSS THE REST OF THE EASTERN MOUNTAINS AND ACROSS MOST VALLEYS
AND PLAINS...LIGHT SNOW WILL DEVELOP CHRISTMAS EVENING AND PERSIST
INTO FRIDAY MORNING. THERE IS THE POTENTIAL FOR SEVERAL INCHES OF
SNOW OVER THE HIGHER TERRAIN OF THE WET MOUNTAINS...SPANISH
PEAKS...AND SANGRE DE CRISTO MOUNTAINS.
STILL ANOTHER WEATHER SYSTEM WILL IMPACT THE AREA EARLY NEXT
WEEK...BRINGING THE RISK OF LIGHT SNOW TO MUCH OF THE AREA MONDAY
INTO EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATE TONIGHT ACROSS THE HIGHER ELEVATIONS OF THE
CONTINENTAL DIVIDE.
13/13
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 25, 6:00 AM MST to December 26, 2:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Frost and Freeze in California, December 25 to 27, 2014$40,000 · 70 kt wind · 6 events
- Winter Storm in Wyoming, December 25 to 26, 201419 events
- Winter Storm in Utah, December 25 to 26, 201412 events
- Winter Storm in New Mexico, December 25 to 26, 20149 events
- Winter Storm and Winter Weather in Colorado, December 25 to 26, 20148 events
- Winter Weather in Utah, December 25 to 26, 20145 events
- Winter Storm in Nebraska, December 25 to 26, 20145 events
- High Wind in California, December 25, 201473 kt wind · 4 events
- High Wind and Winter Weather in Nevada, December 25, 2014$1,000 · 72 kt wind · 3 events
- Winter Weather in South Dakota, December 25 to 26, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552956.